Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Meibomian cyst appeared on eye and lower eyelid is red and swollen. How to get rid of this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
I had a meibomian cyst around a year ago (quite a large one on my lower lid) which finally disappeared with the use of Maxitrol Ointment. Since then, I've been meticulous with cleaning my eyelids with special wipes. I now have another one on it's way and my lower eyelid is really red and swollen. I bought some over-the-counter Chloraphenicol drops but should I be using the old tube of Maxitrol which is opened and quite old. I'm also doing the regular compress thing. I just want to reduce the swelling and get rid of it as quickly as possible.
Posted Tue, 16 Oct 2012 in Vision and Eye Disorders
Answered by Dr. Michelle Gibson James 4 hours later
Hi, thanks for using healthcare magic

If the container with the maxitrol was consistently closed ,except for when you were initially applying it,to avoid contamination and the expiratory date has not passed then you can consider using it.Other wise it would be best to use the new drops along with the use of the warm compresses.
If it worsens or you do not notice significant improvement then you should consider visiting your doctor for an assessment.
Some persons , though it is rare, require oral antibiotics.

If the cysts recur often , then chronic use of antibiotics for a six month period is an option. An antibiotic of the tetracycline family , like doxycycline is taken once a week for 6 months, it is thought to change the metabolism of the gland involved in the inflammation.

I hope this helps , feel free to ask any questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor